Alert archive / Alabama / Flash Flood Warnings in 2013

Flash Flood Warning 43, NWS Mobile, AL

July 28, 2013Baldwin County, Alabama

NWS Mobile, AL issued this flash flood warning at Jul 28, 2013, 8:27 AM CDT for Baldwin County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2013, 8:27 AM CDT (13:27 UTC)
Expired
Jul 28, 2013, 11:30 AM CDT
In force
3 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 70 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 9:00 AM CDTFLASH FLOOD5 Nne Orange Beach, ALFIRE DEPARTMENT REPORTS COUNTY ROAD 95 FLOODED.
Jul 28, 9:25 AM CDTFLASH FLOOD5 Nne Orange Beach, ALFIRE DEPARTMENT REPORTS ROAD FLOODED NEAR INTERSECTION OF COUNTY ROAD 95 AND LEITERMAN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2013-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2013-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1227 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

641 
WGUS54 KMOB 281327
FFWMOB
ALC003-281630-
/O.NEW.KMOB.FF.W.0043.130728T1327Z-130728T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
827 AM CDT SUN JUL 28 2013

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL BALDWIN COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 1130 AM CDT

* AT 821 AM CDT...VERY HEAVY RAINFALL WAS INDICATED OVER THE WARNED
  AREA AND RADAR ESTIMATES SHOW 3 TO 4 INCHES OF RAINFALL HAS
  OCCURRED OVER THE PAST TWO HOURS. THIS WILL LIKELY CAUSE FLASH
  FLOODING IN THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTH CENTRAL BALDWIN COUNTY

LAT...LON 3038 8770 3041 8752 3031 8754 3029 8758
      3026 8772

$$
2 follow-up statements
330 
WGUS74 KMOB 281438
FFSMOB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
938 AM CDT SUN JUL 28 2013

ALC003-281630-
/O.CON.KMOB.FF.W.0043.000000T0000Z-130728T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BALDWIN AL-
938 AM CDT SUN JUL 28 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR
SOUTH CENTRAL BALDWIN COUNTY...

AT 935 AM CDT...FIRE DEPARTMENT OFFICIALS REPORT FLOODED ROADS NEAR 
THE INTERSECTION OF COUNTY ROAD 95 AND LEITERMAN ROAD.  OTHER 
FLOODED ROADS ARE LIKELY IN THE WARNED AREA.  THE FLASH FLOOD 
WARNING WILL REMAIN IN EFFECT UNTIL 1130 AM OR UNTIL THE FLOOD 
WATERS RECEDE.

LAT...LON 3038 8770 3041 8752 3031 8754 3029 8758
      3026 8772

$$
971 
WGUS74 KMOB 281612
FFSMOB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1112 AM CDT SUN JUL 28 2013

ALC003-281620-
/O.CAN.KMOB.FF.W.0043.000000T0000Z-130728T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BALDWIN AL-
1112 AM CDT SUN JUL 28 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
BALDWIN COUNTY...

AT 1107 AM CDT...PERDIDO BEACH FIRE DEPARTMENT OFFICIALS REPORT THAT 
THE FLOOD WATERS HAVE RECEDED FROM THE INTERSECTION OF COUNTY ROAD 
95 AND LEITERMAN ROAD.  THE FLASH FLOOD WARNING HAS BEEN CANCELLED 
AS A RESULT. HOWEVER...PONDING OF WATER MAY STILL BE ENCOUNTERED.

LAT...LON 3038 8770 3041 8752 3031 8754 3029 8758
      3026 8772

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 5:58 AM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 28, 5:58 AM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
558 AM CDT SUN JUL 28 2013

.MARINE UPDATE...JUST UPDATED THE MARINE PACKAGE TO INCLUDE EXERCISE
CAUTION WORDING FOR THE GULF WATERS EARLY THIS MORNING. BUOYS
CONSISTENTLY SHOWING WINDS OF 15-20 KT WITH SEAS UP TO 4 FT. 06Z NAM
APPEARS TO HAVE THE BEST HANDLE ON THE NEAR TERM MARINE WINDS...AND
IT SHOWS WINDS DIMINISHING BY LATE MORNING...BUT REMAINING 10-15 KT
WELL OFFSHORE THROUGH THE AFTERNOON. 34/JFB

&&

.PREV DISCUSSION... /ISSUED 454 AM CDT SUN JUL 28 2013/

SHORT TERM (TODAY AND TONIGHT)....SHORT TERM (TODAY AND
TONIGHT)...SFC ANALYSIS SHOWS A 1011-1012MB SFC LOW CENTERED BETWEEN
PASCAGOULA AND MOBILE THIS MORNING ALONG A WEAK STATIONARY FRONT
DRAPED ACROSS SOUTHERN MS AND AL. THIS HAS SERVED AS A FOCUS FOR
PERIODS OF HEAVY RAINFALL EARLY THIS MORNING ALONG THE COASTAL
ZONES. MEANWHILE...A SMALL AREA OF CONVECTION PERSISTS ACROSS
CHOCTAW/CLARKE COUNTIES IN ASSOCIATION WITH THE 850-700 MB TROUGH
THAT STILL LINGERS ACROSS THE AREA.

THE WEAK FRONT/PRESSURE TROUGH IS FORECAST TO MOVE LITTLE TODAY WITH
A WEAK SFC LOW PERSISTING OVER SOUTHERN MS. WHILE DRIER AIR DOES
FILTER INTO THE AREA ABOVE 700 MB...GUIDANCE MAINTAINS PRECIPITABLE
WATERS OF 1.7-1.9 INCHES ACROSS THE AREA...HIGHEST SOUTH AND EAST OF
THE I-65 CORRIDOR. IN ADDITION...THE 850-700 MB TROUGH IS FORECAST
TO ALSO PERSIST OVER THE SOUTHERN ZONES. THEREFORE...RAIN CHANCES
WILL BE HIGHER TODAY THAN PREVIOUSLY THOUGHT. WILL GO WITH 40-50%
CHANCES ALONG AND SOUTH AND EAST OF I-65...WITH 20-30% FURTHER NORTH
AND WEST. SO WHILE THE EARLY MORNING COASTAL CONVECTION WILL MOVE
EAST ACROSS THE FLORIDA PANHANDLE AND EAST OF THE AREA...ADDITIONAL
ISOLATED TO SCATTERED DEVELOPMENT IS LIKELY THROUGH THE DAY...WHICH
IS ALSO REFLECTED IN THE HRRR AND 4KM NSSL WRF. HIGHS GENERALLY
AROUND 90...SLIGHTLY COOLER ALONG THE COAST. STORM MOTIONS WILL BE
VERY SLOW TODAY...SO WHILE PW'S WILL NOT BE AS HIGH...LOCALLY HEAVY
RAINFALL IS A CONCERN WITH ANY STRONGER STORMS THAT DEVELOP.

THIS AFTERNOON'S WET MICROBURST RISK IS MODERATE.

THE 850-700 MB TROUGH PUSHES OFFSHORE TONIGHT WHICH WILL LIKELY
RESULT IN AFTERNOON CONVECTION QUICKLY DIMINISHING IN THE EVENING.
LOWS UPPER 60S WELL INLAND TO LOW TO MID 70S OVER SOUTHERN ZONES.
34/JFB

SHORT TERM (MONDAY THROUGH TUESDAY NIGHT)...ATMOSPHERE REMAINING
BAROTROPIC THROUGH TUESDAY NIGHT WITH THE PRIMARY CONVECTIVE DRIVER
BEING THE SEABREEZE. UPPER 500 MB RIDGE PUSHING INTO THE REGION LATE
MONDAY AS A 500 MB TROUGH ASSOCIATED WITH A LOW OVER SOUTHERN QUEBEC
MOVES INTO LABRADOR. SMALL VORTLOBES WILL KEEP THE FORCING JUST
ENOUGH TO ALLOW A SLIGHT CHANCE TO CHANCE POP BY MONDAY AFTERNOON.
PRECIPITABLE WATER INDICATED 1.75 INCHES WITH  CAPES OF 1500-2000
AND LI AROUND -4. ALL THESE INGREDIENTS SHOULD MAKE IT POSSIBLE FOR
CONVECTIVE RAIN TO DEVELOP WITH SOME THUNDER ALONG AND JUST NORTH OF
I-10 TO US-84 EASTWARD TO THE LATITUDINAL ALABAMA-FLORIDA STATE
LINE. NOT EXPECTING MUCH MORE THAN A QUARTER INCH WITH MOST SHOWERS
OR THUNDERSTORMS. IT SHOULD BE NOTED THAT THE NAM AS DISPLAYED IN
BUFKIT SOUNDINGS IS SHOWING VERY UNSTABLE CONDITIONS...8 TO 10
DEGREES KELVIN/KM...MONDAY AFTERNOON IN THE LOWEST 300 MB.

77/BD

LONG TERM (WEDNESDAY THROUGH SATURDAY )...WEDNESDAY'S ATMOSPHERE
REMAINING BAROTROPIC THOUGH WITH CONSIDERABLY MORE RAIN POTENTIAL.
STILL WITH THE SEABREEZE IN THE DRIVER SEAT. PRECIPITABLE WATER
INDICATED TO RISE TO JUST ABOVE 2 INCHES WITH CAPES ALMOST DOUBLING
TO 2500-3000 AND LI AROUND -4 TO -5. KICKED UP THE PROBABILITY AREA
WIDE TO LOW END CHANCE (25 TO 35%) WITH MEDIUM RANGE CHANCE (35 TO
45%) POP ALONG THE SEABREEZE. SIGHTLY HIGHER FOR THURSDAY AND FRIDAY
DUE TO PRECIPITABLE WATER RISING TO 2.1 TO 2.15 INCHES...ALBEIT
SLIGHTLY LOWER CAPES AND SIMILAR LI. TEMPERATURES CONSIDERABLY BELOW
GUIDANCE...2 TO 4 DEGREES AT TIMES AND PLACES...AND THIS IS IN CLOSE
AGREEMENT WITH NEIGHBORS AS WELL. REASON IS THAT THE CLOUD COVER WE
ARE FORECASTING IS MUCH HIGHER THAN THAT FORECAST BY MOS AND FOR
THAT REASON WE CUT DOWN THE HIGHS. IF THIS WERE AN ISENTROPIC
SINKING ISSUE WE WOULD AGREE WITH THE MOS BUT IT SEEMS WE ALL CONCUR
TMAX IS TOO HIGH ESPECIALLY INLAND. ONE OTHER NOTE...WAVENUMBER 5
PROG...THAT IS A LONGWAVE...INDICATES A TROUGH WILL MOVE TO OUR EAST
WITH A SURFACE FRONT OVER THE TENNESSEE VALLEY AND A RIDGE BUILDING
OVER THE NORTH CENTRAL GULF THROUGH THE WEEKEND. IF SAID SURFACE
FRONT GETS CLOSE AT HAND WITH THE NORTHWEST FLOW ALOFT...WE COULD SEE
SOME MORE OF THE SAME PRECIP EVOLUTION THAT WE HAVE BEEN SEEING
BEFORE...LATE IN THE PERIOD.

AVIATION (12Z ISSUANCE)...MVFR TO IFR CIGS LIKELY TO START THE
PERIOD OVER MUCH OF THE AREA. DAYTIME HEATING SHOULD ALLOW FOR
BREAKS IN THE CLOUD COVER...BUT SCATTERED TO BROKEN CLOUD COVER WITH
BASES AT MVFR LEVELS WILL PERSIST THROUGH MUCH OF THE DAY. EARLY
MORNING COASTAL CONVECTION WILL SHIFT EAST OF THE AREA...BUT
ADDITIONAL ISOLATED TO SCATTERED STORMS LIKELY THROUGH THE
DAY...ESPECIALLY TOWARD THE COAST AND NEAR THE TERMINALS AS A WEAK
SFC FRONT LINGERS OVER THE REGION. CONVECTION WANES TONIGHT...BUT
MVFR/IFR CIGS/VSBYS POSSIBLE AFTER MIDNIGHT. 34/JFB

MARINE...A WEAK FRONTAL BOUNDARY ACROSS SOUTHERN MISSISSIPPI AND
ALABAMA WILL MOVE LITTLE TODAY WITH A WEAK SFC LOW PERSISTING ACROSS
SOUTHERN MS. THIS RESULTS IN A MODERATE ONSHORE FLOW OVER THE
COASTAL WATERS. WILL HAVE TO MONITOR BUOYS CLOSELY THIS MORNING AS
THE POTENTIAL FOR SLIGHTLY STRONGER WINDS IS POSSIBLE...DEPENDING IN
THE EXACT LOCATION OF SFC LOW/FRONT. WINDS AND SEAS WILL BE HIGHER
WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
TONIGHT.

THE FRONT DISSIPATES BY THE BEGINNING OF THE WORK WEEK WITH WEAK
HIGH PRESSURE BEING THE DOMINANT WEATHER FEATURE THROUGH THURSDAY.
A LIGHT ONSHORE FLOW EXPECTED THROUGH THE WEEK. 34/JFB

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      89  73  89  73  92 /  40  10  20  10  20
PENSACOLA   88  75  88  76  91 /  50  10  20  10  20
DESTIN      88  77  88  76  90 /  50  20  20  20  20
EVERGREEN   90  69  91  69  94 /  30  10  20  10  20
WAYNESBORO  90  70  92  69  94 /  20  05  10  10  20
CAMDEN      89  69  92  69  95 /  20  10  10  05  20
CRESTVIEW   91  69  94  69  94 /  50  10  30  20  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 28, 5:12 AM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
512 AM CDT SUN JUL 28 2013

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-291100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
512 AM CDT SUN JUL 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THROUGH THE COURSE OF THE DAY...WITH THE GREATEST COVERAGE
OCCURRING EAST OF THE INTERSTATE 65 CORRIDOR. A FEW STRONG STORMS ARE
POSSIBLE...PRODUCING GUSTY WINDS...TORRENTIAL DOWNPOURS...AND
FREQUENT LIGHTNING STRIKES. THE STORMS WILL BE SLOW MOVING...SO
LOCALLY HEAVY RAINFALL REMAINS A THREAT.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF ALABAMA
AND NORTHWEST FLORIDA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS ARE
POSSIBLE EACH DAY THROUGH THE WEEK. SEVERE WEATHER IS NOT EXPECTED
BUT A FEW STRONG STORMS ARE POSSIBLE.

THERE IS A MODERATE RISK OF RIP CURRENTS MONDAY ALONG THE BEACHES OF
ALABAMA AND NORTHWEST FLORIDA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SATURDAY.

GMZ630>635-650-655-670-675-291100-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
512 AM CDT SUN JUL 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
THE MARINE AREA THROUGH TONIGHT. WINDS AND WAVES WILL BE LOCALLY
HIGHER IN THE STRONGER STORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 12:54 AM CDTAreal Flood AdvisoryMOBMobile111 min
Jul 28, 1:05 AM CDTSpecial Marine WarningMOB55 min
Jul 28, 1:31 AM CDTFlash Flood WarningMOBMobile3 hr
Jul 28, 1:56 AM CDTSpecial Marine WarningMOB64 min
Jul 28, 1:59 AM CDTSpecial Marine WarningMOB61 min
Jul 28, 3:20 AM CDTAreal Flood AdvisoryMOBClarke115 min
Jul 28, 3:51 AM CDTSpecial Marine WarningMOB54 min
Jul 28, 3:56 AM CDTAreal Flood AdvisoryMOBBaldwin64 min
Jul 28, 7:37 AM CDTAreal Flood AdvisoryMOBBaldwin113 min
Jul 28, 8:25 AM CDTSpecial Marine WarningMOB50 min
Jul 28, 9:44 AM CDTSpecial Marine WarningMOB46 min
Jul 28, 10:53 AM CDTSpecial Marine WarningMOB97 min

Nearby

Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.